Format

Send to

Choose Destination
Dtsch Med Wochenschr. 2000 Nov 10;125(45):1366-8.

[Cholinergic syndrome with unconsciousness in amanita poisoning].

[Article in German]

Author information

1
Medizinische Klinik, St. Elisabeth-Krankenhauses, Köln.

Abstract

HISTORY AND ADMISSION FINDINGS:

A 41-year-old patient was found in his flat in a state of coma. After emergency treatment his vital signs were stable and he was transferred to an acute hospital with possible cannabis intoxication. The patient, a hobby gardener, was previously well and had an adversion to the use of any chemical substances. The main symptom showed a cholinergic syndrome with deep coma. We assumed plant ingestion because of the clinical picture and history.

INVESTIGATIONS:

The laboratory results were within normal limits apart from a slight rise of the serum creatinine kinase level. The electrocardiogram showed a bradycardia. A drug-screening could not be performed.

TREATMENT AND COURSE:

The differential diagnosis of plant alkaloids or mushroom toxins were considered due to possible plant ingestion and a cholinergic syndrome. Later the toadstool (Amanita muscaria) was found. After treatment oft the cholinergic syndrome with high doses of atropine primary poison elimination was performed. 24 hours later the patient awoke from his coma. Visual hallucinations persisted for a few days. No organic damage due to the intoxication was found.

CONCLUSION:

Toxic mushroom ingestion can produce a variety of clinical pictures. Most commonly an anticholinergic syndrome is found, but this was not the case in this patient. The effect of the poison depends on the amount and the preparation, so that no reliable outcome prediction can be made. The drug "poisonous mushroom" is legal and hallucinogenic substances are trendy. As a result clinical signs like those described here will have to be expected in the future.

PMID:
11109425
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center